Can Xanax cause weight gain?
I have anxiety-related insomnia for which my doctor prescibed Xanax. It has helped me get my sleeping disorder under control, but I've also picked up a few pounds... which is a problem I've never had before. Is this an effect of the Xanax? If so, what prescription can I replace it with that won't make me gain weight?
Xanax (also known as Alprazolam) is a short acting benzodiazepine sedative used often to help with anxiety. Weight gain is not a listed side effect of Xanax, but that doesn't mean that it isn't contributing to the problem. Since it is a sedative, it can result in reduced physical activity while its in your system. This can result in less calories burned and subsequent weight gain. Keep in mind that all weight gain whether its caused by a drug or not is due to an imbalance between calories consumed and calories burned. If you have gained weight recently it either means that you have started consuming more calories, or you are currently burning less. I probably wouldn't completely blame you recent weight gain on Xanax, even if its contributing a small amount. However, I would consider either weaning yourself off it or switching to another agent. This is because Xanax is habit forming and does not always result in high quality sleep. It is not a good long term answer to your anxiety. I would schedule another appointment with your physician and explore other options for controlling your symptoms and a plan to get wean off of it. In addition, you can discuss a plan losing those extra pounds you've put on. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.